NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 10, 2:08 PM MST, 52 minutes earlier.
Area forecast discussion, May 10, 2:08 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
308 PM MDT Wed May 10 2023
...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...
.SYNOPSIS...
Issued at 300 PM MDT Wed May 10 2023
Windy and dry conditions will be the rule for the remainder of the
day across much of New Mexico. The exception will be across
northeast NM where showers and thunderstorms will persist. Some
storms may produce damaging wind gusts and small hail. Friday will
be much quieter, then a wet Mother's Day weekend will be in store.
Moisture will surge into New Mexico from east to west Friday
night and Saturday. Rain will be the dominant precipitation type
across eastern New Mexico, but showers and thunderstorms are
expected across central and western areas through the weekend.
Locally heavy rainfall is possible. The moisture will recycle in
the form of showers and thunderstorms through much of next week,
which will increase the chances for burn scar flash flooding.
&&
.SHORT TERM...
(This evening through Thursday night)
Issued at 300 PM MDT Wed May 10 2023
An upper level low pressure system crossing northwest parts of the
forecast area this evening will shift north northeastward over
eastern CO late tonight and Thursday. The system will continue to
produce mainly drier variety showers and thunderstorms over west
central and northwest areas this evening, with a gusty mix of wet
and dry storms over northeast and far east central areas. The closer
you get to TX, the wetter the storms will be. The slow moving upper
low is forecast to produce rain and high terrain snow showers
tonight into Thursday, including isolated additional thunderstorms
Thursday afternoon.
With a strong speed maximum in the polar jet aloft crossing eastern
areas this evening into the late night hours, today's strong winds
will diminish only gradually after sunset. In addition, a Pacific
cold front will cross from the northwest tonight shifting winds out
of the west and northwest for Thursday. The flow aloft will remain
fairly strong on Thursday, and will mix quickly to the surface at
lower elevations on Thursday morning. Peak gusts Thursday should
vary from 35 to 50 mph with more fire weather concerns. High
temperatures on Thursday should vary from near normal to as much as
5 degrees below normal.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 300 PM MDT Wed May 10 2023
Friday continues to be the transition day between our windy and
dry pattern and our upcoming wet pattern. Overall, Friday will be
dry with much less wind. However, moisture will enter eastern NM
Friday night via two different methods. The first, south to
southeasterly winds will increase across southeast NM, drawing up
abundant Gulf moisture. The second will be a backdoor cold front
sliding into northeast NM. The front will continue to surge south
and westward overnight, bringing a strong east canyon wind to the
Rio Grande Valley. Moisture behind the front will surge westward
to near the AZ border by midday Saturday. A few storms are
possible across both northeast NM and southeast NM Friday night,
but the wetter period will certainly be over the weekend.
A baggy trough will be setting up to the west of NM on Friday, and
a few weak disturbances will be rounding the base of the trough,
crossing northern Mexico, before shifting northward over eastern
NM and west Texas on Saturday as one main disturbance weakly
closes into a low. The lift from the low, combined with the
abundant moisture for this time of year (nearly 2 standard
deviations above normal), will allow for widespread rainfall.
Though there may be some thunderstorms initially across eastern
NM, the area should stabilize resulting mostly in a prolonged
period of light to moderate rainfall. The low very slowly moves
northward over eastern NM through Sunday, and gradually loses its
identity as it does so, but rainfall will likely continue. Now,
across western NM, it may be a slightly different story.
Temperatures are likely to be warmer west of the Central Mountain
Chain than over the plains through the weekend, allowing for
greater instability to develop during the afternoon hours each
day. Thus, there is greater potential for not only thunderstorms,
but locally heavy rainfall. However, precipitation coverage may
not be as widespread as it will be across eastern NM. Thus, it
will certainly be a tale of two halves over the weekend. Generally
speaking, the heaviest rainfall amounts will be across eastern NM
with amounts up to 1.5 inches. From the Central Mountain Chain
westward, rainfall totals will likely be closer to 0.25 to 1 inch,
with localized higher areas. There is some concern for rain and
snow, particularly across the Tusas Mountains and the CO San
Juans. Snow levels for the weekend will generally be AOA 11kft,
and snow currently on the ground extends to near 10kft, and
slightly lower in some areas. Again, fortunately, it appears that
the heaviest rainfall amounts will be east of that area, and the
greatest concern will be if a thunderstorm develops right over the
Tusas and/or San Juans. If it occurs, already swollen channels
from snow melt will swell further.
Showers and thunderstorms will continue on Monday through at least
the middle of next week as upper level high pressure builds over
the Desert Southwest. In fact, moisture will be recycled, with
storms likely favoring the high terrain by Tuesday and Wednesday.
With each day's rainfall, there will be increasing concern for
burn scar flash flooding as well.
&&
.AVIATION...
(18Z TAFS)
Issued at 1156 AM MDT Wed May 10 2023
Strong south and southwest winds today will shift out of the
northwest tonight into Thursday morning as a Pacific cold front
crosses. Wind gusts will probably peak near 45 kt across central
areas this afternoon. Airport weather warning for 35 kt gusts has
already verified at KABQ, and will hit more consistently late this
afternoon into the early evening. In addition, scattered to isolated
showers and thunderstorms are forecast over west central,
northwest, northeast and east central areas this afternoon, with
rain and high terrain snow showers and perhaps a few thunderstorms
over the northern mountains tonight (with mountain obscurations).
Storms over western areas will produce mainly dry microbursts
this afternoon and evening with erratic wind gusts potentially
over 45 kt. A mix of wet and dry microbursts are expected across
eastern areas with the wetter cells favoring northeast areas,
where a few severe storms may produce wind gusts over 50 kt and
large hail this afternoon and evening. There will also be a
chance for low level wind shear over west central areas, and in
the lee of the Sangre de Cristo Mountains, overnight tonight.
&&
.FIRE WEATHER...
Issued at 300 PM MDT Wed May 10 2023
...CRITICAL FIRE WEATHER CONDITIONS TO PERSIST IN MANY LOCATION
THROUGH THURSDAY...
A low pressure system will cross northwest NM this evening, then
exit gradually north northeastward over eastern CO late tonight and
Thursday. Widespread south and south southwest wind gusts from 40
to 55 mph will continue until sunset this evening, then wind speeds
will weaken gradually tonight as directions shift out of the
northwest with a Pacific cold front. A mix of wet and dry
thunderstorms will continue over northeast and far east central
areas this afternoon, with mainly drier variety storms over
northwest and west central areas. Rain and high terrain snow showers
will then occur tonight and Thursday over the northern mountains and
northeast, with isolated thunderstorms in the mix on Thursday.
With brisk flow aloft persisting, strong west and northwest winds
will continue on Thursday with more fire weather concerns.
Humidities will be critically low again over central and southern
areas, with better humidities associated with the region of showers
and thunderstorms forecast near the CO border. With this forecast
package we decided to upgrade Thursday's Fire Weather Watch to a Red
Flag Warning where we are most confident widespread critical
conditions exist: from the central mountains eastward across the
east central plains. Will let the night shift take another look at
northern and western parts of the ongoing Fire Weather Watch for
Thursday. High temperatures will vary from near normal to as much as
5 degrees below normal on Thursday. Haines indices mostly from 5-6
are forecast across southern and eastern parts of the Fire Weather
Forecast Area, with 3s and 4s from the Albuquerque area
northwestward. Humidity recoveries in the fair to good range are
forecast tonight.
Much weaker winds are forecast for Friday, when temperatures will
rebound some. A pattern shift is forecast over the weekend as the
jet stream hikes to the north and deepening moisture overspreads the
forecast area from the east and southeast. Widespread showers and
thunderstorms will develop Saturday into early next week. A gusty
and moist backdoor cold front will plunge southwestward through the
state late Friday and Friday night produce a potentially strong east
canyon wind in the central valley late Friday night through Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 41 75 41 76 / 20 0 0 0
Dulce........................... 39 70 35 74 / 30 20 0 10
Cuba............................ 38 70 37 73 / 30 0 0 0
Gallup.......................... 31 72 32 75 / 20 0 0 0
El Morro........................ 34 66 36 72 / 20 0 0 5
Grants.......................... 32 72 30 76 / 20 0 0 0
Quemado......................... 33 69 35 75 / 20 0 0 5
Magdalena....................... 42 72 44 76 / 0 0 0 0
Datil........................... 36 69 38 74 / 10 0 0 5
Reserve......................... 27 75 30 80 / 5 0 0 0
Glenwood........................ 36 78 40 83 / 0 0 0 0
Chama........................... 35 63 32 67 / 40 30 10 10
Los Alamos...................... 47 68 46 71 / 20 5 0 5
Pecos........................... 40 69 41 73 / 10 5 0 10
Cerro/Questa.................... 37 59 34 67 / 30 30 10 20
Red River....................... 32 50 30 60 / 40 40 20 30
Angel Fire...................... 28 60 26 64 / 30 20 10 20
Taos............................ 36 68 32 72 / 20 20 5 10
Mora............................ 38 66 39 71 / 20 10 5 10
Espanola........................ 44 76 41 79 / 20 10 0 5
Santa Fe........................ 45 70 45 73 / 20 5 0 5
Santa Fe Airport................ 42 72 38 76 / 20 5 0 0
Albuquerque Foothills........... 51 74 54 79 / 10 0 0 0
Albuquerque Heights............. 47 76 50 80 / 10 0 0 0
Albuquerque Valley.............. 43 80 46 81 / 10 0 0 0
Albuquerque West Mesa........... 46 78 47 81 / 10 0 0 0
Belen........................... 43 81 45 83 / 5 0 0 0
Bernalillo...................... 47 78 47 81 / 10 0 0 0
Bosque Farms.................... 39 81 41 82 / 5 0 0 0
Corrales........................ 45 78 46 81 / 10 0 0 0
Los Lunas....................... 39 80 41 82 / 5 0 0 0
Placitas........................ 50 75 50 79 / 20 0 0 0
Rio Rancho...................... 47 76 48 80 / 10 0 0 0
Socorro......................... 46 82 48 85 / 0 0 0 0
Sandia Park/Cedar Crest......... 45 69 47 73 / 20 0 0 0
Tijeras......................... 45 72 47 75 / 10 0 0 0
Edgewood........................ 46 71 45 75 / 10 0 0 0
Moriarty/Estancia............... 38 73 35 77 / 5 0 0 0
Clines Corners.................. 38 69 40 74 / 0 0 0 0
Mountainair..................... 42 73 45 77 / 5 0 0 0
Gran Quivira.................... 43 74 44 78 / 0 0 0 0
Carrizozo....................... 45 77 49 82 / 0 0 0 0
Ruidoso......................... 41 69 44 76 / 0 0 0 0
Capulin......................... 41 64 38 69 / 30 30 10 20
Raton........................... 40 69 36 74 / 20 30 5 20
Springer........................ 42 74 38 77 / 20 20 5 10
Las Vegas....................... 39 72 39 73 / 10 5 0 5
Clayton......................... 48 74 45 75 / 80 20 5 5
Roy............................. 44 74 43 76 / 20 10 0 5
Conchas......................... 50 83 46 85 / 10 0 0 0
Santa Rosa...................... 48 79 46 83 / 0 0 0 0
Tucumcari....................... 50 82 47 84 / 30 0 0 0
Clovis.......................... 49 82 47 85 / 30 0 0 0
Portales........................ 50 83 48 86 / 30 0 0 0
Fort Sumner..................... 49 83 46 86 / 5 0 0 0
Roswell......................... 53 88 51 92 / 0 0 0 0
Picacho......................... 49 79 50 84 / 0 0 0 0
Elk............................. 44 74 46 82 / 0 0 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for NMZ101-104>106-
109-120>126.
Fire Weather Watch from Thursday afternoon through Thursday
evening for NMZ101-104-106-121-123.
Wind Advisory until 8 PM MDT this evening for NMZ207>241.
Red Flag Warning from noon to 8 PM MDT Thursday for NMZ124>126.
&&
SHORT TERM...44
LONG TERM....34
AVIATION...44
Special weather statement, May 10, 2:17 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
317 PM MDT Wed May 10 2023
NMZ227-230-102145-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
317 PM MDT Wed May 10 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHERN UNION AND
NORTHEASTERN COLFAX COUNTIES THROUGH 345 PM MDT...
At 317 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Capulin to 12 miles north
of Clayton Lake State Park to near Seneca. Movement was north at 30
mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clayton, Des Moines, Folsom, Grenville, Clayton Lake State Park,
Seneca, Capulin, Mount Dora and Moses.
This includes Highway 64 near Mile Marker 359, and between Mile
Markers 361 and 429.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Frequent dangerous cloud to ground lightning is occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
&&
LAT...LON 3689 10300 3650 10300 3650 10304 3638 10304
3641 10351 3660 10429 3677 10429 3679 10427
3680 10429 3700 10428 3700 10316
TIME...MOT...LOC 2117Z 187DEG 24KT 3686 10416 3675 10336 3656 10310
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
24